Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 253, NWS Memphis, TN

August 11, 20174 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 11, 2017, 12:48 PM CDT for 4 counties in Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 12:48 PM CDT (17:48 UTC)
Expired
Aug 11, 2017, 1:15 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 71 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 5.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WUUS54 KMEG 111748
SVRMEG
ARC035-037-093-111-111815-
/O.NEW.KMEG.SV.W.0253.170811T1748Z-170811T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1248 PM CDT FRI AUG 11 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southern Poinsett County in eastern Arkansas...
  Southwestern Mississippi County in eastern Arkansas...
  Northwestern Crittenden County in eastern Arkansas...
  Cross County in eastern Arkansas...

* Until 115 PM CDT

* At 1248 PM CDT, a severe thunderstorm was located near Cherry
  Valley, or 11 miles northwest of Parkin, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  West Memphis, Marion, Wynne, Marked Tree, Earle, Parkin, Tyronza,
  Cherry Valley, Crawfordsville, Gilmore, Jericho, Vanndale, Turrell,
  Clarkedale, Birdsong, Three Forks, Dimple, Booker, Deckerville and
  Weona Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3554 9093 3552 9021 3518 9024 3525 9097
TIME...MOT...LOC 1748Z 283DEG 37KT 3539 9069 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:43 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 11, 12:43 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1243 PM CDT Fri Aug 11 2017

.UPDATE...

Updated to include 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1103 AM CDT Fri Aug 11 2017/

UPDATE...
Updated for increased late morning PoPs.

DISCUSSION...
Convection maintaining itself across northeast Arkansas late this
morning...with the anticipation that it will hold together as it
crosses the Mississippi River between 1-3pm. Have increased rain
chances to likely in this zone.

JAB

DISCUSSION... /issued 413 AM CDT Fri Aug 11 2017/

Weak west/northwest flow aloft will prevail over the Midsouth
through early next week. Weak disturbances, some borne from
upstream convective complexes over the plains, will elevate
measurable rain chances a little over what is typical for mid-
August. Lower than normal midlevel heights and increased cloud
cover will help hold daytime highs a couple degrees below normal.

Early morning radar mosaic and GOES IR imagery showed a convective
complex moving east/southeast through OK, with additional storms
to the northeast over southern MO. 00Z models and subsequent rapid
update convection allowing models were in decent agreement in
showing some of these storms making it into the Midsouth toward
midday. It's likely these storms will have generated a mesoscale
convective vort (MCV) max, which may phase with a low amplitude
trof axis. This would help storms to organize and persist during
the heat of the day.

By this evening, most of the storms will have ended, with the
midlevel trof axis and MCV having moved off to the east. A weak
cold front will push south and may serve as a focus for a few
remaining showers and storms over north MS this evening. This
front will likely drop to central MS late tonight. Slightly drier
air will drop into west TN Saturday, with best rain chances mainly
south over north MS- higher to the south near the stalled front
over central MS. What's left of the front will lift back north
into the Midsouth on Sunday, in advance of a weak midlevel
shortwave.

Little change will occur in the overall pattern early next week.
By Wednesday, midlevel heights begin to build, as a 594dm 500mb height
ridge center moves into LA/and southern MS. Late week temps will
likely increase to slightly above normal. Northern portions of the
Midsouth (northeast AR, the MO bootheel and northwest TN) will
remain the southern extent of the westerlies and may see thunderstorm
chances continue through late next week. Deeper into the ridge, over
the remainder of the Midsouth, GFS PoPs and QPF appear a bit
overdone, particularly at night. Forecast PoPs in the extended
have been pulled back a little over the I-40 corridor southward.

PWB

&&

.AVIATION...
18z TAF Cycle

A line of convection currently impacting KJBR will gradually move
SE this afternoon, affecting KMEM and KMKL. Have handled current
thinking on timing with TEMPO for potential MVFR conditions due to
lowered visibility. Latest HRRR guidance suggests more convection
possible tonight after sunset, thus kept VCTS into the overnight.
The exception to this is KTUP, where VCSH is likely this evening
and tonight. Winds from the SW less than 7 kts this afternoon
will become lighter overnight, and become more northerly by the
end of the period.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 11, 3:08 AM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
308 AM CDT Fri Aug 11 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
308 AM CDT Fri Aug 11 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms will be possible through midevening.
Gusty winds and localized heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong thunderstorms will be possible over the weekend,
into the early part of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:40 AM CDTSevere Thunderstorm WarningMEGClay35 min
Aug 11, 1:13 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, St. Francis32 min
Aug 11, 1:30 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi30 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.